Heavy Snow, Chippewa
- When
- February 3, 3:00 PM EST to February 4, 3:00 PM EST
- Where
- Chippewa forecast zone
- Reported by
- TRAINED SPOTTER
A strong area of low pressure moved through the Great Lakes region during the 3rd and 4th. On the front side of the storm, heavy snow developed across eastern upper Michigan, while a mixture of snow and freezing rain fell across northern lower Michigan.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A strong area of low pressure moved through the Great Lakes region during the 3rd and 4th. On the front side of the storm, heavy snow developed across eastern upper Michigan, while a mixture of snow and freezing rain fell across northern lower Michigan. On the back side of the storm, snow continued across eastern upper Michigan, while the mixed precipitation changed to snow across northern lower Michigan. In addition, strong winds on the back side of the storm produced near blizzard conditions across the region. Total snowfall accumulations ranged from 2 to 4 inches across northern lower Michigan to 6 to 12 inches across eastern upper Michigan. The freezing rain across northern lower Michigan produced around a tenth of an inch of ice on exposed surfaces.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 3, 10:10 AM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1010 AM EST MON FEB 3 2003
UPDATED THE SOUTHERN PORTIONS OF THE FORECAST AREA TO ADD A
WINTER WEATHER ADVISORY FOR TODAY. THE LATEST SURFACE OBSERVATIONS
AND SPOTTER REPORTS SHOW MAINLY LIGHT FREEZING DRIZZLE AND PATCHY SLEET
FALLING OVER MUCH OF THE AREA BETWEEN CADILLAC AND NORTH TO TRAVERSE
CITY. THIS SUPPORTS WELL WHAT CURRENT MODEL SOUNDINGS SUGGEST TO
CONTINUE INTO THIS AFTERNOON. RUC MODEL SOUNDINGS SHOW AN ELEVATED
WARM LAYER EXPANDING NORTH INTO THE CENTRAL PORTIONS OF THE FORECAST
AREA TODAY. THE MAX TEMPERATURE OF THE ELEVATED WARM LAYER WILL BE
BETWEEN ZERO C AND +1C FOR LOCATIONS AROUND TVC AND GRAYLING...WHILE
WARMING TO AROUND +2C FOR MANISTEE...CADILLAC AND HOUGHTON LAKE
AREAS.
.APX...
WINTER STORM WARNING...TODAY AND TONIGHT...MIZ008-015>024
WINTER WEATHER ADVISORY...TODAY AND TONIGHT...MIZ025>030
WINTER WEATHER ADVISORY...TODAY...MIZ031>036
SWRMIZ008-015>036-041-042-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 611 AM EST MON FEB 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT WINTER STORM WILL AFFECT THE REGION TODAY. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY COLD AIR WILL RETURN TO THE REGION...PRODUCING LAKE EFFECT SNOW SHOWERS IN THE SNOWBELT AREAS TUESDAY THROUGH FRIDAY. TUESDAY WILL BE WINDY...WITH VERY COLD WIND CHILLS AND SIGNIFICANT BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JZ
The national radar mosaic for the moment the first event began.
11 winter storm, 2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344037, 5344038, 5344039, 5344040, 5344041, 5344045, 5344042, 5344043, 5344044, 5344046, 5344047, 5344048, 5344049.